A review published in the October 2004 issue of the Journal of the American College of Nutrition has found that the beneficial effects of magnesium could outweigh those of statin drugs. Statins are a class of drugs commonly prescribed for individuals with elevated cholesterol levels, a risk factor for cardiovascular disease. Because the statin drugs have side effects, some people are seeking alternative ways to improve their cardiovascular disease risk.
Andrea Rosanoff, PhD, and Mildred S Seelig, MD of State University of New York Downstate Medical Center in Brooklyn discuss the fact that statin drugs as well as magnesium inactivate the enzyme 5-hydroxy-3-methylglutaryl-coenzyme A reductase (HMG-CoA reductase). HMG CoA reductase converts HMG-CoA into a substance called mevalonate, which is the first step in cholesterol formation. Reducing mevalonate improves endothelial function, reduces inflammation, and provides other cardiovascular benefits. Magnesium, however, is also involved in the activity of another enzyme known as lecithin cholesterol acyl transferase (LCAT), which helps elevate high density lipoprotein (HDL) cholesterol levels and reduces low density lipoprotein (LDL) cholesterol and triglycerides. In addition, another enzyme known as desaturase, which helps convert linoleic acid and linolenic acid into prostaglandins, is dependent upon magnesium. Furthermore, optimal levels of magnesium within the cell are a natural calcium channel blocker, which helps dilate the blood vessels.
Drs Rosanoff and Seelig note that while statin drugs help to prevent blood clots, lower inflammation and protect against atherosclerosis, they can elevate liver enzymes and cause myopathy as well as other side effects, whereas diarrhea or mild gastrointestinal distress are the only side effects that have been caused by magnesium supplements. Statins cost at least $100.00 per month compared to no more than $20.00 for a month’s supply of magnesium. These factors combined suggest that increasing magnesium could be a viable alternative to taking statin drugs.
Journal of the American College of Nutrition, Oct. 2004